Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 39, NWS San Angelo, TX

August 14, 2005Sterling County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 14, 2005, 10:13 PM CDT for Sterling County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 10:13 PM CDT (03:13 UTC)
Expired
Aug 15, 2005, 1:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 82 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 150316
FFWSJT
TXC431-150615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1013 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN STERLING COUNTY IN WEST CENTRAL TEXAS

* UNTIL 115 AM CDT

* AT 1010 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED   
  FLOODING CONTINUING OVER HIGHWAY 163 NORTH OF STERLING CITY.
  RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO CAUSE FLOODING
  ALONG STREAMS AND CREKS IN NORTHERN STERLING COUNTY.

* RAINFALL AMOUNTS OF 4 TO 5 INCHES HAD FALLEN THIS EVENING
  ACROSS NORTHERN AND EASTERN STERLING COUNTY.  ADDITIONAL 
  RAINFALL OF 1/2 INCH WILL BE POSSIBLE THROUGH 1 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3176 10128 3178 10094 3205 10081 3208 10123

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:13 PM CDT, 7 hours earlier.

Area forecast discussion, Aug 14, 3:13 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CDT SUN AUG 14 2005

.SHORT TERM...
AREA OF SHOWERS AND A FEW THUNDERSTORMS CONTINUED THROUGH THE
MORNING HOURS ACROSS THE BIG COUNTRY...MAINLY ALONG AND NORTH OF
INTERSTATE 20. OTHER STORMS HAVE NOW DEVELOPED ACROSS MUCH OF THE
PERMIAN BASIN...AND ALONG AN OUTFLOW BOUNDARY DROPPING DOWN INTO
THE CENTRAL SECTIONS OF THE CONCHO VALLEY. THE MOST CONCENTRATED
AREA OF RAIN HAS BEEN DEVELOPING ALONG AND NORTH OF A WEAK COLD
FRONT RUNNING FROM THE OKC METRO AREA SOUTHWEST ACROSS PORTIONS OF
THE BIG COUNTRY AND THEN DOWN TO SOUTH OF MIDLAND...WITH THE FRONT
STILL LOOKING LIKE ITS OOZING SOUTHWARD THIS AFTERNOON. VERY SOGGY
AIR MASS...COLD FRONT AND SEVERAL OUTFLOW BOUNDARIES ACROSS THE
AREA...AND DIFFLUENCE FROM AN UPPER LOW SPINNING AWAY OFF THE
WEST...WIDESPREAD SHOWER AND THUNDERSTORMS TO CONTINUE.

ALTHOUGH RAINFALL INTENSITY HAS DECREASED THIS AFTERNOON ...
WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHWEST BIG COUNTRY.
MORE RAIN TONIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH MID
MORNING ON MONDAY. SAN ANGELO AND BROWNWOOD LIKELY ON THE SOUTHERN
EDGE OF THE MOST WIDESPREAD RAINFALL...WITH LESSER CHANCES
SOUTHEAST INTO THE NORTHWEST HILL COUNTRY.

.LONG TERM...
NO CHANGE IN AIR MASS FOR THE NEXT SEVERAL DAYS...AND WITH THE
COLD FRONT SLOWLY WASHING OUT SOMEWHERE ACROSS WEST CENTRAL
TEXAS...WILL CONTINUE HIGHER THAN GUIDANCE POPS INTO TUESDAY.
DRIER WEATHER HEADED INTO THE AREA BY LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      70  84  71  88 /  90  70  50  30
SAN ANGELO   73  86  72  90 /  70  60  50  30
JUNCTION     74  88  73  92 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM MONDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ076-TXZ098-TXZ099-TXZ113-TXZ114-
TXZ127-TXZ128-TXZ139-TXZ140.

&&

07
Hazardous weather outlook, Aug 14, 6:23 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CDT SUN AUG 14 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG COUNTRY AND PORTIONS
OF THE CONCHO VALLEY AND HEARTLAND THROUGH TONIGHT.

A MOIST TROPICAL AIRMASS IS IN PLACE OVER WEST CENTRAL TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
WILL PRODUCE VERY HEAVY RAINFALL. A WEAK COLD FRONT EXTENDING FROM
STERLING CITY TO SWEETWATER TO HASKELL THIS MORNING WILL PUSH
SLOWLY SOUTH AND WASH OUT OVER THE BIG COUNTRY OVERNIGHT...PROVIDING
A FOCUS FOR THE HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL BE ENDING MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 14, 6:13 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT SUN AUG 14 2005

TXZ065-066-072-150015-

COKE TX-RUNNELS TX-TOM GREEN TX-
613 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR COKE...
RUNNELS AND TOM GREEN COUNTIES...

AT 611 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER GRAPE CREEK...OR ABOUT 11 MILES
NORTHWEST OF SAN ANGELO...MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HARRIET BY 700 PM CDT
  ORIENT BY 710 PM CDT
  TENNYSON AND MILES BY   715 PM CDT

PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE LIKELY WITH THIS
STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 14, 7:01 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT SUN AUG 14 2005

TXZ076>078-150100-

CROCKETT TX-SCHLEICHER TX-SUTTON TX-
701 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS EFFECTIVE
UNTIL 800 PM CDT FOR SCHLEICHER...CROCKETT AND SUTTON COUNTIES...

AT 656 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER I-10 NEAR THE CROCKETT-SUTTON
COUNTY LINE...OR ABOUT 14 MILES EAST OF OZONA...MOVING NORTH AT
ABOUT 15 MPH.  THERE ARE SEVERAL STRONG THUNDERSTORMS OVER WESTERN
SCHLEICHER AND EASTERN CROCKETT COUNTY AT THIS TIME.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE CROCKETT-SUTTON COUNTY LINE AND THE INTERSECTION OF
  US-190 AND RANCH ROAD 1828 BY 800 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Aug 14, 7:46 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 PM CDT SUN AUG 14 2005

TXZ127-150145-

TAYLOR TX-
746 PM CDT SUN AUG 14 2005

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT FOR TAYLOR
COUNTY...

AT 741 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
10 MILES NORTHEAST OF BLACKWELL TO 3 MILES NORTHWEST OF WINTERS...
MOVING NORTHEAST AT 20 MPH. THIS LINE OF STORMS WILL BE IMPACTING
THE SOUTHWESTERN ABILENE AREA BY 830 PM CDT.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  LAWN...LAKE ABILENE AND OVALO BY 815 PM CDT
  TUSCOLA BY 820 PM CDT
  BUFFALO GAP BY 825 PM CDT
  ABILENE BY 830 PM CDT
  DYESS AFB BY 840 PM CDT
  TYE AND POTOSI BY 845 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Local storm report, Aug 14, 8:32 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
832 PM CDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      14 N STERLING CITY      32.04N 100.99W
08/14/2005                   STERLING           TX   LAW ENFORCEMENT

            HIGHWAY 163 N CLOSED DUE TO FLOODING

&&

08
Local storm report, Aug 14, 8:34 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
834 PM CDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      RULE                    33.18N 99.89W
08/14/2005                   HASKELL            TX   LAW ENFORCEMENT

            14 HOMES FLOODED IN RULE

&&

08

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:26 PM CDTFlash Flood WarningSJTNolan4 hr
Aug 14, 11:25 PM CDTFlash Flood WarningSJTNolan3 hr
Aug 15, 2:30 AM CDTFlash Flood WarningSJTNolan4 hr
Aug 15, 4:51 AM CDTFlash Flood WarningSJTCoke, Irion, Sterling, Tom Green4 hr
Aug 15, 8:27 AM CDTFlash Flood WarningSJTCoke, Sterling6 hr
Aug 15, 3:01 PM CDTFlash Flood WarningSJTSterling3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.